Your Questions Answered: EPILEPSY

Neurology Now
September/October 2006
Volume 2(5)
p 33
Back to top

Q Though medication is controlling my daytime seizures, I'm still having them at night. Should I be worried about this?

A This is a very complicated question. As a rule, seizures are more likely to occur during sleep than in wakefulness. For many people, nighttime is the only time when seizures occur. For others, nocturnal seizures are just more frequent than those occurring during the daytime.

Figure. DR. MARC DICHTER ADVISES:

Click here to enlarge

We don't really know why there's an increased susceptibility to seizures during sleep. But it's probably related to certain sleep processes that synchronize brain circuits, and this may facilitate seizures.

Most medications prevent seizures from developing and spreading from a part of the brain that may have been injured. The drugs can lessen the intensity and/or frequency of the seizures. While the ultimate goal is to stop the seizures completely, sometimes nocturnal seizures continue.

Whether nocturnal seizures are dangerous depends on the type of seizures and their frequency.

If you are having brief partial seizures only at night, they may not be of great significance. On the other hand, if you are having larger partial seizures or grand mal seizures (generalized tonic-clonic seizures), a delicate balance may need to be struck between trying to eliminate the nocturnal seizures and increasing medications until toxicity appears. If your medications are being used optimally, it may make more sense to tolerate infrequent nocturnal seizures rather than to increase the dosages to levels where you start experiencing unpleasant and potentially dangerous side effects.

But, if you're frequently experiencing more intense or grand mal seizures, your doctor may want to adjust your medications because the seizures could put you at higher risk for brain injury or for a rare, fatal complication called sudden unexpected death in epilepsy patients (SUDEP).

The bottom line is that this is a very complex issue that should be discussed in detail with your doctor.

Back to top